Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP toxicity
Oct 26, 2008

Hello Dr. Bob,

I had a high risk exposure in Aug and was put on Combovir/Viread for 28 days (at the 41st hour). I have tested negative until now, with the latest being a PCR and Elisa at 5 1/2 weeks post Pep. I was also tested for other STDs and everything came out ok. Unfortunately though, my urine analysis showed microscopic amount of blood in my urine (some white cells and red cells). My doc set a follow up appt. for me in three months, but Im wondering if I should see a urologist sooner. If so, do I need to disclose my being on PEP? Also, could a 28 day course of PEP cause a ymptom like that. PS: No painful urination or anything like that and my CBC test was normal as well. Thanks in advance Dr. Bob!

Response from Dr. Frascino

Hi,

The first step in evaluating a routine urinalysis that reveals "microscopic" amounts of blood and some white cells is to repeat the test, making sure it is collected properly ("clean catch mid-stream sample"). If the abnormalities worsen or persist and your general medical doctor isn't willing to evaluate the problem, then a referral to a urologist should be made.

Regarding kidney/urine-related problems possibly linked to antiretroviral medications, tenofovir (one of the components of Viread) can be associated with renal toxicity. However, it generally would not be a problem after only a 28-day course of therapy. Should you mention your course of PEP to the urologist if you have a urology evaluation? Sure. Why not? Taking a course of PEP is nothing to be ashamed of! Hiding information from your doctors is never a good idea.

Good luck!

Dr. Bob



Previous
did i get hiv part 2 donation will follow
Next
Obama and the cure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement